Nebraska, 2007

Hail in Nebraska, July 15, 2007

July 15, 2007 · NWS FSD · 1 event in 1 county or zone

Thunderstorms produced large hail near the Missouri River in extreme northeast Nebraska during the evening of July 15th. One report of large hail was received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail near the Missouri River in extreme northeast Nebraska during the evening of July 15th. One report of large hail was received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 15, 7:44 PM CST, 31 minutes earlier.

Area forecast discussion, Jul 15, 7:44 PM CST, 31 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
844 PM CDT SUN JUL 15 2007

.DISCUSSION...
CONVECTION TEASING THE AREA FROM THE SOUTH THIS EVENING AND AGAIN
LATER TONIGHT FROM THE NORTH. THE CELL JUST SOUTH OF YANKTON GROWING
IN TO QUITE THE STORM AS OF 840 PM CDT. IF THIS STORM CAN HOLD
TOGETHER...MAY BE ISSUING FOR SOUTHERN CLAY AND DIXON. BETTER UPPER
LEVEL SUPPORT DIVES SOUTH TONIGHT FROM NORTHERN MN...AND THIS MAY
ALSO BRING SOME STRONG STORMS TO MAINLY SOUTHWEST MINNESOTA AFTER
ABOUT MIDNIGHT.

08

&&

.PREV DISCUSSION...
TWO PRECIP CONCERNS OVERNIGHT.  THE FIRST IS ASSOCIATED WITH A WEAK
WAVE MOVING INTO SOUTH CENTRAL SOUTH DAKOTA. THIS WAVE HAS PRODUCED
SOME MID LEVEL SHOWERS EARLY THIS AFTERNOON WILL CONTINUE TO MOVE
SOUTHEAST TOWARD THE MISSOURI RIVER. IN ADDITION...IT WILL BECOME
INCREASINGLY UNSTABLE ACROSS SOUTH CENTRAL SD LATE THIS AFTERNOON
AND TONIGHT. TEMPS HAVE REMAINED SOMEWHAT COOL SO SOME CONVECTIVE
INHIBITION WILL NEED TO BE OVERCOME. THEREFORE HAVE KEPT POPS IN THE
30 TO RANGE FOR SCATTERED STORM.  BEST CHANCE WILL BE PRIOR TO
SUNSET AND COULD REACH AS FAR EAST AS SIOUX CITY. THERE IS ENOUGH
SHEAR AND DRY AIR IN PLACE THAT AN ISOLATED SEVERE WIND AND HAIL IS
POSSIBLE.

THE SECOND CHANCE OF PRECIP WILL COME WITH AN ADVANCING SHORTWAVE
MOVING INTO MN LATE THIS AFTERNOON. CONVECTION WILL CERTAINLY
DEVELOP ACROSS MINNESOTA...THE QUESTION IS WILL IT BE FAR ENOUGH
SOUTHWEST TO HIGH MARSHALL AND JACKSON. BECAUSE OF THIS UNCERTAINTY
HAVE KEPT POPS AROUND 40 IN THIS AREA AND DROPPED IT TO 20 FROM BKX
TO PQN TO SLB. 1-6 KM SHEAR IS AROUND 40 KTS LATE TONIGHT WHICH IS
MORE THAN ADEQUATE TO SUPPORT ROTATING UPDRAFTS AND ISOLATED LARGE
HAIL.  THE OUTFLOW FROM THESE STORMS WILL REINFORCE THE FRONT AND
SHOULD DRIVE THE FRONT INTO SW MN BY LATE TONIGHT WITH TOWARD I90
BY 15Z. NAM LOOKS FAR TOO STRONG AND FAST WITH THIS FRONT GIVEN
SCATTERED NATURE OF CONVECTION AND FACT THIS WAVE IS NOT DIGGING
BUT JUST MOVING WITH THE NW FLOW. SO EXPECT FRONT WILL GRADUALLY
SLOW AND SHALLOW OUT AS IT MOVES SOUTHWEST ON MONDAY.

GFS AND NAM USUAL OPPOSITE EXTREMES WITH FRONTAL POSITIONS AND
MIXING POTENTIAL...WITH REALITY SOMEWHERE IN BTWN NEXT FEW DAYS...
CLOSER TO CANADIAN SFC PROG. SHOULD BE TOO MANY CAPPING ISSUES TO
PUT ANY CHC PRECIP IN THE FCST MON AFTN THRU WED...BUT WILL HAVE
TO WATCH FOR STRAY ISOLD CAP BUSTERS. ELY OUTFLOW WILL CUT BACK
HIGHS ESP N AND E IN CWA FOR MON...WITH LINGERING EFFECTS THRU TUE
MRNG. HOWEVER RETURN SSELY FLOW WARM AND MORE HUMID AIR SETS UP
AGAIN FM TUE AFTN THRU WED AND WILL KEEP IT PRETTY WARM ESP WEST
AND SOUTH IN CWA. BIG QUESTION IS TIMING OF MAJOR NRN STREAM PUSH
FM N TO S OVER CWA WED NGT THRU THU NGT. 12Z GFS LOOKS TOO STRONG
AND SLOW WITH OVERDONE CYCLOGENESIS AND QPF...WITH LATEST ECMWF
AND CANADIAN WEAKER AND FASTER...AND LATER FCSTS MAY HAVE TO SPEED
THINGS UP. ALL MODELS IMPLY CHC TSTMS DVLPG SSEWD OVR CWA SOMETIME
DURG THIS PERIOD...THE QUESTION IS HOW FAST. COOLED OFF TEMPS FM
PREV FCST FOR THU INTO THE WEEKEND...BUT NOT AS COOL AS GUIDANCE.
THU IS THE BIG PROBLEM WITH INITIAL PUSH...AND THE FCST MIGHT NOT
BE COOLER ENUF.

&&

.AVIATION...
TAF SITES ARE EXPECTED TO REMAIN VFR THROUGH THE PERIOD. FROP LATE
TONIGHT IN KHON AND TOMORROW IN KFSD AND KSUX WILL RESULT IN A WIND
SHIFT BUT NO LOW CLOUDS OR CONVECTION EXPECTED. SCATTERED TSRA ARE
EXPECTED TO DEVELOP ACROS TWEB ROUTE 243...MAINLY NORTHEAST OF
PIPESTONE MN.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

RYRHOLM/SCHUMACHER
Hazardous weather outlook, Jul 15, 10:22 AM CST, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1122 AM CDT SUN JUL 15 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-161200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1122 AM CDT SUN JUL 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING
SOUTHWEST OF A LINE FROM CHAMBERLAIN TO YANKTON TO WAKEFIELD
NEBRASKA. IF STORMS DO DEVELOP...ISOLATED HAIL UP TO QUARTER SIZE
AND WIND GUSTS TO 60 MPH WILL BE POSSIBLE.

SCATTERED THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP IN MINNESOTA
THIS EVENING. A FEW STORMS MAY MOVE INTO SOUTHWEST MINNESOTA AS
WELL AS ADJACENT AREAS OF IOWA AND SOUTH DAKOTA AFTER MIDNIGHT.
ISOLATED SEVERE STORMS WITH UP TO QUARTER SIZE HAIL ARE POSSIBLE
NORTHEAST OF A LINE FROM MARSHALL TO JACKSON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE FROM 4 TO 8 PM IN SOUTH
CENTRAL SOUTH DAKOTA.
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER MIDNIGHT IN PORTIONS OF
SOUTHWEST MINNESOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

SCHUMACHER

The radar

The Sioux Falls radar (KFSD), 100 km away, was scanning. The volume nearest the first event began at 02:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dixon

When
July 15, 8:15 PM CST
Where
Dixon County, 2 mi NE of Maskell
Measured
1 in hail
Reported by
Public
Coordinates
42.700, -96.942

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50048.